Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Los Angeles, CA

January 3, 2005Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 3, 2005, 5:45 AM PST for Los Angeles County, Ventura County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2005, 5:45 AM PST (13:45 UTC)
Expired
Jan 3, 2005, 9:30 AM PST
In force
4 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 22 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 031348
FFWLOX
CAC037-111-031730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
545 AM PST MON JAN 3 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  VENTURA COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...MALIBU...SIMI VALLEY
  THOUSAND OAKS...VENTURA...OJAI...MIENERS OAKS...OAK VIEW
  CALABASAS...AND AGOURA HILLS

* UNTIL 930 AM PST

* AT 530 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN OVER THE WARNING AREA...WITH MORE VERY HEAVY RAIN 
  APPROACHING.

* LOCATIONS IN THE WARNING AREA INCLUDE BUT ARE NOT LIMITED HIGHWAY
  1 FROM MALIBU TO LA CONCHITA...THE CONEJO VALLEY...THE OJAI AREA
  ...THE SIMI BURN AREA...THE PIRU BURN AREA...AND VERDALE BURN AREA
  AS WELL AS THE AREAS ADJACENT TO THE BURN AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...POSSIBLY INCLUDING THE VENTURA RIVER...HIGHWAYS 
AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT 
TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3420 11926 3410 11914 3404 11894 3400 11882
      3404 11858 3413 11861 3435 11856 3449 11874
      3467 11883 3468 11902 3468 11943 3439 11944

$$

RORKE/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 4:20 AM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 3, 4:20 AM PST, 1 hour 25 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
420 AM PST MON JAN 3 2005

.SHORT TERM...AN UPPER LEVEL LOW PRESSURE SYSTEM IS CURRENTLY
LOCATED 300 MILES WEST NORTHWEST OF POINT CONCEPTION. THIS STORM IS
EXPECTED TO MOVE THROUGH SOUTHERN CALIFORNIA TONIGHT AND TUESDAY
MORNING BRINGING STRONG WINDS...HEAVY DOWNPOURS...KNEE DEEP SNOWS...
AND THE POSSIBILITY OF THUNDERSTORMS. AHEAD OF THIS STORM...SEVERAL
BANDS OF MODERATE TO HEAVY RAIN SHOWERS WILL MOVE THROUGH THE
REGION.

THE FIRST BAND OF RAINSHOWERS IS CURRENTLY CENTERED OVER VENTURA
COUNTY....BUT OTHERS ARE LOCATED FURTHER TO THE WEST...JUST OFF THE
COAST OF CENTRAL CALIFORNIA. THESE BANDS WILL ALL TRACK THROUGH
CENTRAL AND SOUTHERN CALIFORNIA IN THE NEXT 24 TO 36 HOURS. THE
FIRST BAND OF RAIN HAS ALREADY PRODUCED SOME FLOODING IN SANTA
BARBARA AND VENTURA COUNTIES THIS MORNING. MORE FLOODING IS LIKELY
AS THE DAY PROGRESSES. RAINFALL RATES THIS MORNING HAVE BEEN HALF TO
THREE QUARTERS OF AN INCH BASED ON GAGE MEASUREMENTS. RADAR RATES
HAVE BEEN IN EXCESS OF AN INCH AN HOUR. IN THE LAST 12 HOURS...RAIN
FALL ACCUMULATIONS ALONG THE SOUTH FACING SLOPES OF VENTURA AND
SANTA BARBARA COUNTIES HAVE RUN AS HIGH AS 1.8 TO 2.5 INCHES.
HIGHER ACCUMULATIONS AND MORE INTENSE RAINFALL RATES ARE EXPECTED TO
DEVELOP TODAY OVER THE SOUTH FACING SLOPES OF THE SAN GABRIEL
MOUNTAINS. SNOW ACCUMULATIONS TODAY ARE EXPECTED TO RUN UP TO 20 TO
30 INCHES IN SOME LOCATIONS.

TODAY...MULTIPLE BANDS OF MODERATE TO HEAVY RAIN WILL MOVE THROUGH
THE REGION TODAY...WITH THE CHANCE FOR THUNDERSTORMS. RAINFALL
ACCUMULATIONS WILL RUN 2 TO 4 INCHES ALONG THE COAST WITH 4 TO 8
INCHES IN THE MOUNTAINS. SNOW LEVEL 4000 FEET...LOWER OVER INTERIOR
SLOPES...WITH ACCUMULATIONS TODAY RUNNING 10 TO 20 INCHES.

TUESDAY...SHOWERS WILL CONTINUE THROUGH TUESDAY...BUT DIMINISH IN
INTENSITY AND COVERAGE. RAINFALL IS NOT EXPECTED TO BE AS HEAVY AS
TODAY...EXCEPT FOR THE HEAVY RAIN ASSOCIATED WITH ISOLATED
THUNDERSTORMS THAT COULD CAUSE SOME LOCAL STREET FLOODING PROBLEMS.
LOOK FOR AN ADDITIONAL 6 TO 12 INCHES OF SNOW IN THE MOUNTAINS. ON
WEDNESDAY...LOOK FOR CONTINUED CLOUDY SKIES WITH SOME LINGERING RAIN
AND SNOW SHOWERS.

.AVIATION...EAST WINDS EXPECTED THROUGH THE DAY...BUT NOT AS STRONG
AS INITIALLY EXPECTED. LOOK FOR EAST WINDS 8 TO 12 KTS THROUGH MID
AFTERNOON...THEN SHIFTING TO SOUTHWEST AROUND MID AFTERNOON.

EXTENDED...MEDIUM RANGE MODEL AGREEMENT IS BETTER THIS MORNING...BUT
WITH A DIFFERENT SOLUTION FOR THE EXTENDED PERIOD THAN AT THIS TIME
YESTERDAY. YESTERDAY THE MODELS WERE DRYING US OUT BY THE END OF THE
WEEK. WE BACKED OFF THE POPS JUST A BIT...BUT NOT COMPLETELY BASED
ON THESE PROGS. TODAY THE END OF THE WEEK IS LOOKING WET AGAIN AND
THE MODELS TEND TO AGREE WITH THIS SOLUTION. LOOK FOR A STRONG
PACIFIC FRONTAL SYSTEM TO MOVE ONSHORE OVER CENTRAL CALIFORNIA LATE
THURSDAY AND FRIDAY...AND MOVE THROUGH SOUTHERN CALIFORNIA ON
FRIDAY. SO...LOOK FOR THE WEEK TO END ON THE WET SIDE. SHOWERS
SHOULD DIMINISH ON SATURDAY...BUT ANOTHER STORM MAY BE IN THE
PICTURE AGAIN BY THE END OF THE WEEKEND.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
HYDROLOGIC STATEMENT (SEE LAXRVSLOX).

&&

DANIELSON
Hazardous weather outlook, Jan 2, 6:00 AM PST, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN JAN 2 2005

CAZ034>041-044>047-051>054-059-087-088-031400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SUN JAN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAYS ONE AND TWO... TODAY AND MONDAY

A LARGE UPPER LEVEL LOW IS CURRENTLY LOCATED OVER THE COAST OF
OREGON...PRETTY MUCH AS WE EXPECTED YESTERDAY. A SIGNIFICANT UPPER
TROUGH IS ROTATING AROUND THIS CENTER AND IS NOW SWINGING ONSHORE
OVER NORTHERN CALIFORNIA. EXPECT THIS TROUGH TO SWING THROUGH THE
CENTRAL COAST OF SAN LUIS OBISPO AND SANTA BARBARA COUNTIES LATER
TODAY...AND THEN MOVE ALONG THE SOUTH COAST OF SANTA BARBARA AND
VENTURA AND LOS ANGELES COUNTIES LATER TONIGHT AND ON MONDAY. THIS
TROUGH WILL BRING THE THREAT FOR HEAVY SHOWERS...FLOODING RAINS...
THUNDERSTORMS...WATERSPOUTS AND KNEE DEEP SNOWS TO THE MOUNTAINS
BEGINNING LATER TODAY AND CONTINUING THROUGH MONDAY.

LIGHT RAIN SHOWERS ARE ALREADY OCCURRING OVER SAN LUIS OBISPO AND
SANTA BARBARA COUNTIES. THESE SHOWERS WILL INCREASE TODAY AND MOVE
ALONG THE SOUTHERN CALIFORNIA COAST THIS AFTERNOON AND OVERNIGHT. WE
ARE EXPECTING MODERATE TO HEAVY RAIN WITH POSSIBLE THUNDERSTORMS TO
DEVELOP LATE TODAY AND CONTINUE INTO MONDAY MORNING. MOST COASTAL
COMMUNITIES WILL SEE RAINFALL ACCUMULATIONS IN THE 1 TO 3 INCH
RANGE...WITH LOCALLY HIGHER AMOUNTS NEAR THE FOOTHILLS. ALONG THE
SOUTH FACING SLOPES OF THE MOUNTAINS...RAINFALL ACCUMULATIONS OF 4
TO 6 INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS.

SNOW LEVELS WILL BE IN THE 4500 FOOT RANGE...LOWER OVER THE INTERIOR
SLOPES. HEAVY SNOW IS EXPECTED LATER TODAY WITH ACCUMULATIONS OF 1
TO 2 FEET EXPECTED IN THE MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES TONIGHT AND ON MONDAY...WITH LESSER BUT SIGNIFICANT AMOUNTS
AT THE HIGHEST ELEVATIONS OF THE SANTA BARBARA MOUNTAINS.

WINDS ARE NOT GOING TO BE AS STRONG WITH THIS SYSTEM AS IN RECENT
STORMS. MOUNTAINS SHOULD SEE SOUTHERLY WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS LATE SUNDAY AND MONDAY...SHIFTING TO THE WEST AND
NORTHWEST LATE MONDAY. AT THIS TIME...MODELS ARE SUGGESTING THAT THE
SURFACE LOW WITH THE SYSTEM WILL BE LOCATED NEAR POINT CONCEPTION
TONIGHT AND MONDAY. THIS IS EXPECTED TO PRODUCE STRONG SOUTHEAST TO
EASTERLY WINDS ALONG THE SOUTH COAST. STRONG EASTERLY WINDS COULD
IMPACT AIR TRAFFIC PATTERNS AT LAX TONIGHT AND MONDAY.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS THREE THROUGH SEVEN... TUESDAY THROUGH SATURDAY

EXPECT THE HEAVIEST RAINS AND SNOWS TO END ON TUESDAY WITH
DECREASING CHANCES OF PRECIPITATION.

WEDNESDAY THROUGH FRIDAY...MEDIUM RANGE MODELS ARE NO LONGER IN
AGREEMENT WITH THE STORM THAT WAS ANTICIPATED FOR LATER THIS WEEK.
WHILE ALL MODELS SHOW A SIGNIFICANT TROUGH MOVING DOWN THE WEST
COAST WEDNESDAY THROUGH FRIDAY...THE PATH OF THE STORM IS QUITE
DIFFERENT. YESTERDAY IT LOOKED LIKE THE STORM WAS GOING TO DIRECTLY
HIT CENTRAL AND SOUTHERN CALIFORNIA...ACCORDING TO THE GFS. THE
LATEST RUN OF THE GFS TAKES THE STORM SYSTEM WELL TO THE WEST AND
OUT TO SEA...PUTTING THE REGION UNDER FAIR SKIES AND LIGHT TO
MODERATE OFFSHORE WINDS. OTHER MODELS DO NOT AGREE WITH THIS
SCENARIO. THEREFORE...WE HAVE BACKED OFF THE POPS FOR LATER IN THE
WEEK...BUT GAVE MOST AREAS A SLIGHT CHANCE TO A CHANCE OF
PRECIPITATION. THUS...HAVE NOT GONE WITH THE DRY SCENARIO AT THIS
TIME. WILL KEEP AN EYE ON THE SITUATION...BUT FOR NOW...THE
CONFIDENCE IN THE WEDNESDAY THROUGH FRIDAY FORECAST IS ONLY FAIR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 9:30 PM PSTFlash Flood WarningLOXSanta Barbara6 hr
Jan 3, 12:36 AM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 3, 3:15 AM PSTFlash Flood WarningLOXSanta Barbara6 hr
Jan 3, 3:15 PM PSTSpecial Marine WarningLOX105 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.